Antidepressant Withdrawal: A Growing Problem?

comments

rexusa_1857759aPhoto: Cultura/REX USA.
It used to be that taking an antidepressant to deal with psychological issues was met with everything from skepticism to outright hostility — especially among women. Today, of course, while the stigma isn't totally gone, the practice has been embraced by the medical community as an effective treatment for serious disorders. Even as these drugs are increasingly prescribed, many of us still lack a general understanding of what they do.

Al Jazeera has taken an in-depth look at a rarely discussed side of the antidepressant conversation: Exactly what happens when you (and/or your doctor) decide that it's time to stop taking them? Turns out, going off Zoloft or Paxil can cause a wide range of severe withdrawal symptoms, leading to what doctors call "discontinuation syndrome." Drugs that rely on selective serotonin re-uptake inhibitors, or SSRIs, can cause particularly serious long-term symptoms. From heart palpitations to panic attacks to extreme suicidal thoughts, the effects of interrupting or ending antidepressant regimes often rival those associated with alcohol or opiate withdrawal, according to doctors.

Considering the fact that antidepressants are the most commonly prescribed drug in the U.S., with 16 million regular users (70% of them women), it's important to consider all sides of the issue. It's worth mentioning that the vast majority of antidepressant prescriptions are written not by psychiatrists, but by general-care doctors who are less equipped to properly diagnose patients — and to help them through the effects of withdrawal. As Dr. Larry Davidson, a psychiatry professor at Yale, notes to Al Jazeera: “Practitioners are very reluctant to take people off and aren’t trained in taking them off. It's easier to stay on them.” Especially with a growing number of patients taking these drugs for long periods of time, the endgame is definitely something we should be talking about. (Al Jazeera)